Alert archive / Minnesota / Tornado Warnings in 2010

Tornado Warning 58, NWS Grand Forks, ND

June 26, 2010Marshall County, Pennington County, Polk County, Minnesota

NWS Grand Forks, ND issued this tornado warning at Jun 26, 2010, 6:02 PM CDT for Marshall County, Pennington County, Polk County, Minnesota. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 26, 2010, 6:02 PM CDT (23:02 UTC)
Expired
Jun 26, 2010, 7:00 PM CDT
In force
58 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon

Counties Marshall County, MN, Pennington County, MN, Polk County, MN

The radar

The Fargo/Grand Forks radar (KMVX), 91 km from the middle of the area, began a volume at 23:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 26, 3:02 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

International Fa, MN (KINL), launched 12:00Z, 11.0 hours before the alert went out and 240 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 12:00Z on 2010-06-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 12:00Z on 2010-06-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
814 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
91 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

667 
WFUS53 KFGF 262302
TORFGF
MNC089-113-119-270000-
/O.NEW.KFGF.TO.W.0058.100626T2302Z-100627T0000Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
602 PM CDT SAT JUN 26 2010

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* TORNADO WARNING FOR...
  SOUTH CENTRAL MARSHALL COUNTY IN NORTHWEST MINNESOTA...
  WESTERN PENNINGTON COUNTY IN NORTHWEST MINNESOTA...
  NORTHWESTERN POLK COUNTY IN NORTHWEST MINNESOTA...

* UNTIL 700 PM CDT

* AT 559 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THE STORM WAS
  LOCATED 4 MILES SOUTHWEST OF RADIUM...OR 23 MILES WEST OF THIEF
  RIVER FALLS...MOVING TO THE EAST AT 25 MPH.

* THE TORNADIC STORM WILL BE NEAR...
  VIKING AND CARPENTERS CORNER AROUND 625 PM CDT.
  ROSEWOOD AROUND 640 PM CDT.
  DAKOTA JUNCTION AROUND 650 PM CDT.
  THIEF RIVER FALLS AND ST. HILAIRE AROUND 655 PM CDT.

THEREAFTER SOME OTHER LOCATIONS IMPACTED BY THE TORNADIC STORM
INCLUDE HAZEL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS TORNADO ABANDON CARS AND MOBILE HOMES
FOR A STURDY BUILDING.

&&

LAT...LON 4822 9595 4797 9604 4797 9658 4803 9683
      4815 9704 4824 9692
TIME...MOT...LOC 2302Z 288DEG 22KT 4818 9664

$$
DK
2 follow-up statements
820 
WWUS53 KFGF 262334
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
634 PM CDT SAT JUN 26 2010

MNC089-113-119-270000-
/O.CON.KFGF.TO.W.0058.000000T0000Z-100627T0000Z/
PENNINGTON MN-MARSHALL MN-POLK MN-
634 PM CDT SAT JUN 26 2010

...A TORNADO WARNING REMAINS IN EFFECT FOR NORTH CENTRAL POLK...SOUTH
CENTRAL MARSHALL AND WESTERN PENNINGTON COUNTIES IN NORTHWEST
MINNESOTA UNTIL 700 PM CDT...

AT 631 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 3 MILES SOUTHEAST
OF CARPENTERS CORNER...OR 10 MILES WEST OF THIEF RIVER FALLS...MOVING
TO THE SOUTHEAST AT 25 MPH.

THE TORNADIC STORM WILL BE NEAR...
  ROSEWOOD AROUND 640 PM CDT.
  DAKOTA JUNCTION AROUND 650 PM CDT.
  THIEF RIVER FALLS AND ST. HILAIRE AROUND 655 PM CDT.
  HAZEL AROUND 700 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS TORNADO ABANDON CARS AND MOBILE HOMES
FOR A STURDY BUILDING.

&&

LAT...LON 4810 9688 4823 9676 4822 9595 4797 9604
      4797 9658 4803 9683
TIME...MOT...LOC 2334Z 288DEG 22KT 4812 9636

$$
DK
888 
WWUS53 KFGF 262356
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
656 PM CDT SAT JUN 26 2010

MNC089-113-119-270006-
/O.EXP.KFGF.TO.W.0058.000000T0000Z-100627T0000Z/
PENNINGTON MN-MARSHALL MN-POLK MN-
656 PM CDT SAT JUN 26 2010

...THE TORNADO WARNING FOR NORTH CENTRAL POLK...SOUTH CENTRAL
MARSHALL AND WESTERN PENNINGTON COUNTIES IN NORTHWEST MINNESOTA WILL
EXPIRE AT 700 PM CDT...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
 HOWEVER SMALL HAIL IS STILL POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 4810 9688 4823 9676 4822 9595 4797 9604
      4797 9658 4803 9683
TIME...MOT...LOC 2356Z 288DEG 22KT 4808 9617

$$
DK

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this tornado warning went out at Jun 26, 2:55 PM CDT, 3 hours 7 minutes earlier.

Area forecast discussion, Jun 26, 2:55 PM CDT, 3 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
255 PM CDT SAT JUN 26 2010

.SHORT TERM...
PCPN CHANCES CONTINUE TO BE THE MAIN FORECAST CHALLENGE OVER THE
NEXT COUPLE OF DAYS. MODELS SEEM TO BE IN FAIR AGREEMENT ON PCPN
PLACEMENT OVERNIGHT SO WILL USE A MODEL BLEND.

TONIGHT...MOST OF THE FA HAS BEEN UNDER THE CLOUDS SO FAR TODAY.
THIS HAS HELPED TO HOLD DOWN TEMPS IN THE 70 TO 75 DEGREE RANGE SO
FAR IN THE EAST AND SOUTH. THERE HAS BEEN A LITTLE CLEARING ACROSS
PORTIONS OF CENTRAL ND AND ALSO TOWARD KDVL AND KGFK AT TIMES.
THEREFORE TEMPS IN THIS AREA HAVE CLIMBED TO THE UPPER 70S AND
LOWER 80S. SFC DEW POINTS HAVE BEEN HIGH ALL DAY AND PRECIPITABLE
WATER VALUES HAVE BEEN ABOVE 1.25 INCHES. INSTABILITY IN THE
WARMER AREAS IS ALREADY WELL ESTABLISHED WITH CAPE VALUES ABOVE
2000J/KG. LOOKING FOR A KICKER AGAIN OR AN AREA TO WATCH FOR
DEVELOPMENT. SPC HAS JUST ISSUED A MESOSCALE DISCUSSION FOR OUR
NORTHWEST AND WEST CENTRAL FA WITH COMMENTS ABOUT HOW THE
CLOUDS/COOLER AIR IN THE SOUTH MAY RESTRICT ANY SEVERE POTENTIAL
THERE. SFC FEATURES REMAIN PRETTY WEAK AND HARD TO PICK OUT...BUT
SPC MESOSCALE DISCUSSION MENTIONS A WEAK CONVERGENCE LINE NEAR
KDVL AND ANOTHER BOUNDARY OVER NORTHWEST ND WHICH COULD HELP
INITIATE STORMS. THE LATE AFTERNOON AND EARLY EVENING LOOK ACTIVE
WITH QUITE A BIT OF SHOWER/TSTM ACTIVITY FOR ALL AREAS. HOW MUCH
IF ANY SEVERE WEATHER OCCURS IS ALWAYS A TOUGH ONE...ALTHOUGH SPC
DEPICTION OF THE WARMER AREA LOOKS GOOD FOR NOW. MAY START WITH
THAT FOR MENTIONING ANY SEVERE STORMS AND SEE HOW THINGS PROGRESS.
ALL MODELS SEEM TO SHOW THE CONVECTIVE ACTIVITY SLIDING INTO OUR
MN FA LATER TONIGHT AS THE FRONTAL BOUNDARIES ALSO SLIDE EAST.
THERE WAS A GOOD DEAL OF FOG AROUND THIS MORNING...BUT DO NOT
ANTICIPATE THE SAME TONIGHT WITH WINDS TURNING NORTHWEST AND
STAYING UP.

SUN-TUE...500MB SHORT WAVE EVIDENT IN WATER VAPOR IMAGERY OVER
EAST CENTRAL ALBERTA WILL SLIDE THROUGH THE FA ON SUNDAY. THIS
BRINGS DOWN SOME COOLER 500MB TEMPS TOO SO THINK WITH SOME HEATING
THERE COULD BE SOME SHOWERS/TSTMS AROUND...ESPECIALLY BY
AFTERNOON (AND MAINLY ALONG/NORTH OF HIGHWAY 200). SOME OF THIS
ACTIVITY MAY LINGER INTO THE EARLY EVENING BEFORE DYING OUT. REST
OF THE SHORT TERM FORECAST LOOKS DRY WITH HIGH PRESSURE BUILDING
IN.

.LONG TERM [TUE NIGHT-SAT]...MODELS IN FAIR AGREEMENT THROUGH THE PERIOD.
CONSENSUS IS THAT AN UPPER RIDGE WILL BE PROPAGATING OVER THE REGION
TUE THROUGH THUR...WITH SOUTHWEST FLOW ALOFT SETTING UP BY FRIDAY.
THIS WILL LEAD TO MOSTLY DRY WEATHER THROUGH THUR...WITH THUNDER
CHANCES RETURNING FOR FRIDAY AND SATURDAY. MODEL DIFFERENCES SHOW UP
WITH STRENGTH AND TIMING OF RIDGE...AND THEN DETAILS WITH PRECIP
FRIDAY INTO SATURDAY. MOST DIFFERENCES ARE MINIMAL. TEMPERATURES
EXPECTED TO BE SLIGHTLY ABOVE NORMAL CONSIDERING THE SYNOPTIC
PATTERN.

&&

.AVIATION...MAIN CONCERN WILL BE THUNDER CHANCES THIS EVENING AND
OVERNIGHT. INDICATED MOST PROBABLE TIMING WITH TEMPO GROUPS. WILL
ADD MORE DETAIL IF/WHEN DETAILS BECOME MORE APPARENT.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

GODON/TG/LUKES
Hazardous weather outlook, Jun 26, 5:50 AM CDT, 12 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
550 AM CDT SAT JUN 26 2010

MNZ001>004-007-029-NDZ006>008-014>016-024-026>030-038-039-049-
052>054-271100-
WEST POLK-NORMAN-CLAY-KITTSON-WEST MARSHALL-WILKIN-TOWNER-
CAVALIER-PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
550 AM CDT SAT JUN 26 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SEVERE THUNDERSTORMS ARE ANTICIPATED TODAY...MOSTLY FROM MID
AFTERNOON INTO THE EARLY EVENING HOURS. AN UPPER LEVEL SYSTEM AND
A SURFACE COLD FRONT WILL MOVE INTO CENTRAL NORTH DAKOTA BY LATE
AFTERNOON AND INTO THE RED RIVER VALLEY THIS EVENING. LARGE
HAIL...HEAVY RAINFALL...AND DAMAGING WINDS ARE THE MAIN THREATS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

MNZ005-006-008-009-013>017-022>024-027-028-030>032-040-271100-
ROSEAU-LAKE OF THE WOODS-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-
RED LAKE-EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WEST OTTER TAIL-
EAST OTTER TAIL-WADENA-GRANT-
550 AM CDT SAT JUN 26 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SEVERE THUNDERSTORMS ARE ANTICIPATED TO MOVE INTO THE
AREA LATE THIS AFTERNOON THROUGH MIDNIGHT. AN UPPER LEVEL SYSTEM
AND A SURFACE COLD FRONT WILL MOVE INTO THE CENTRAL DAKOTAS THIS
AFTERNOON AND INTO WESTERN MINNESOTA AROUND MIDNIGHT. LARGE
HAIL...DAMAGING WINDS AND LOCALLY HEAVY RAINFALL ARE EXPECTED FROM
THE LARGEST STORMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

DTR

In the hours before

Local storm report, Jun 26, 5:11 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
511 PM CDT SAT JUN 26 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     TSTM WND DMG     GRAFTON                 48.42N 97.40W
06/26/2010                   WALSH              ND   TRAINED SPOTTER

            TREES DOWN ON EAST SIDE OF GRAFTON AND WINDS ESTIMATED AT
            100MPH AT GRAFTON AIRPORT WITH DAMAGE TO PLANES AND
            HANGAR.

&&

DKELLENB

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 26, 4:17 PM CDTTornado WarningFGFMarshall58 min
Jun 26, 5:27 PM CDTTornado WarningFGFMarshall63 min

Nearby

Tornado Warnings in Minnesota, 2010Every tornado warning in 2010Tornadoes in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.